By maryka48 Latest Reply 2009-02-10 09:36:47 -0600
Started 2009-02-08 20:08:12 -0600

this was rescribed by my dr on friday fro my type 2 diabetes and she said people taking it for their diebetes will lose weight from taking it has anyone one else tried it???

8 replies

kdroberts 2009-02-10 09:36:47 -0600 Report

My endocrinologist says he rarely prescribes this (or Glyset) because hardly any of his patients could stay on it for long because of the side effects. I personally wouldn't touch it, especially as you can get practically the same effect if you choose to eat slow digesting carbohydrates.

Avera 2009-02-08 23:16:16 -0600 Report

I don't take this myself, but have a friend who takes it. I asked her about it and she said that this oral medication is the kind that works by slowing the body's digestion of carbohydrates so that blood sugar levels won't surge upward after a meal.

She said that it sometimes does have some side effects at first for some people. They are Abdominal pain, diarrhea, and gas.

She said that the more carbs that you eat, the worse the gas is.

She said that when the drug was first introduced into the United States, a rumor came out that it helped with weight loss. It has since been proven that that the peer-reviewed studies that have examined this drug have not found that it has any effect on weight loss.

Here is a web site to go to concerning "Precose." It is written by someone who takes it and her experiences with it.

Hope this helps you.


maryka48 2009-02-09 06:49:38 -0600 Report

Thanks Avera for your response,it helps to know what this medication is all about, will keep you posted as to how it works, the pharmacy didn't even have it they had to order it I will pick it up today so we will see what happens Thanks

GabbyPA 2009-02-09 09:15:10 -0600 Report

Since your pharmacy didn't have it, I would suggest you go to and see what kind of interactions it might have with your other meds. (if you take any) It is a great site and you can set up an account where you keep track of what you use, and it alerts you to new news about the drugs and/or your health issues. I find it very useful.

rbergman 2009-02-09 15:03:15 -0600 Report

Thanks for posting that, a year ago Laura took no medications at all, by the time she is up to full dosage of the metformin just prescribed she takes 8 pills a day, 5 different kinds…seems like so much for someone her age, going to go check out that site and see what it says about what she takes.

rbergman 2009-02-09 15:11:07 -0600 Report

Again thanks Gabby, I got a printout of what interactions there are with what she takes, there are only a couple, and by her taking diff. ones in AM and PM it keeps those issues out of the picture for the most part, but at least now I can look at it and see if some of the things going on with her could be caused by what she takes, thanks again, a great help for sure!

GabbyPA 2009-02-09 21:00:32 -0600 Report

Glad I could help. It really gave me a dialogue with my pharmacist when I picked up my first perscription. Most of the interactions are mild, but still, you never know. My NP told me that EVERY diabetic should take lisinopril...well it has interactions with a lot of insulins, so her blanket statement really ticked me off. You have to be your own advocate so often. There is nothing wrong with questioning your doctor. They can't know everything.